Wyoming, 2018High Wind and Strong Wind in Wyoming, December 11 to 12, 2018
December 11 to 12, 2018 · NWS CYS · 5 events in 5 counties and zones
Strong winds mainly across the wind prone areas of southeast Wyoming were howling with intensity through the 11th and 12th. Several Wyoming Department of Transportation sensors along both Interstate 80 and Interstate 25 had measured gusts into the upper 50s and low 60 mph range.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds mainly across the wind prone areas of southeast Wyoming were howling with intensity through the 11th and 12th. Several Wyoming Department of Transportation sensors along both Interstate 80 and Interstate 25 had measured gusts into the upper 50s and low 60 mph range. A vehicular accident across the Laramie Valley just west of the city of Laramie resulted in the fatality of a male individual when his vehicle slid off a slick patch of road caused by blowing snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 10, 10:31 PM MST, 4 hours 9 minutes earlier.
Area forecast discussion, Dec 10, 10:31 PM MST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1031 PM MST Mon Dec 10 2018
.UPDATE...
Issued at 909 PM MST Mon Dec 10 2018
A few minor changes were made to the inherited High Wind Watch and
Warning highlights across southeast Wyoming, mainly with regard to
the timing of the highest wind speeds. We added the low elevations
of Converse County (Douglas) to the High Wind Watch, as both GFS &
NAM progs continue to suggest 45-55 knot flow spreading over these
areas between 06z-15z Wed, along with some subsidence as indicated
by modest downward omega during that period. Pressure fields would
suggest potential for mountain wave activity off the north Laramie
Range, and this would further support potential for at least a few
gusts in the 55-65 MPH range. This portion of the Watch will go in
to effect at 5 PM MST Tue. We also delayed the Watch for Cheyenne/
East Platte County (outside of Bordeaux) until 5 PM MST as this is
when the best combination of subsidence/low-level flow would offer
the highest probability of severe wind gusts. It will certainly be
windy on Tuesday afternoon, however. Updates have been sent.
&&
.SHORT TERM...(This evening through Wednesday Night)
Issued at 153 PM MST Mon Dec 10 2018
A tight pressure and omega gradient setup across the wind prone
areas of southeast Wyoming coupled as NAM 850 mb gradients from CAG-
ARL and CAG-BRX are around 70-75 mtrs and 75-90 mtrs respectively.
Confidence has increased with subsequent model runs to go forward
with High Wind Products for the wind prone areas with expected
spillage of winds into the Laramie Valley, eastern Platte County
and central Laramie County. Strong winds have been blowing across
the Bordeaux area since this morning with several periods of gusty
winds in the 50 mph range with sustained in the upper 30s.
This is happening as a ridging pattern moves over the region
bringing a more zonal flow along with warmer 700 mb temperatures
that brought seasonably warm temperatures to the region this
afternoon. Behind the ridging feature, a Pacific trough coupled
with a cold front that should have enough moisture and forcing
ahead to create snowfall mainly over the Snowy, North Laramie,
and Sierra Madre Ranges. Latest model trends suggest moisture
capacity has diminished some so adjusted snowfall for the area
downward. Storm total snowfall for the system into Thursday
morning around 3 to 5 inches for the Snowy and Sierra Madre Ranges
with localized higher totals. Totals over the North Laramie Range
around 2 inches.
Main concern regarding the High Wind Watches remains to be for the
effect of subsidence across the region along with spillage of the
winds into the high plains. GFS and NAM in good agreement on
decent height falls and steep omega gradient moving off the
mountains and foothills. Held high plains, Laramie Valley and
foothills including the I-80 Summit to watches to give another
model cycle to address any changes in trends.
Temperatures will remain seasonably warm ahead of the cold front
with high plains reaching into the low to mid 40s and over the
mountains in the low 20s to mid 30s. Overnight temps expected to
be on the warmer side as diurnal cooling blanketed by additional
cloud cover with lows over the mountains in the teens to low 20s
and upper teens to low 30s across the high plains
.LONG TERM...(Thursday through Monday)
Issued at 153 PM MST Mon Dec 10 2018
Wind will once again be something that bears watching through the
long term as a series of storm systems and high pressure moves
across Wyoming. Aloft, a shortwave trough will quickly move
through Thursday morning. A ridge of high pressure will quickly
follow. At the surface, a cold front will be followed by a rapidly
strengthening high pressure air mass. Cooler temperatures and a
strong height gradient will exist which will drive gap winds over
the front range of the Laramies Thursday afternoon. Existing wind
headlines may need to be extended or expanded through the period.
Ridging will continue through Friday and the first part of
Saturday before zonal flow and a series of short wave trough move
through Saturday and Sunday. Some light and widely scattered
showers will be possible late Saturday, but models differ on the
extent of any rain chances.
Ridging will take back over Sunday and through the first part of
next week. Model guidance is a bit flaky on the extended range
forecast beyond day 6. Some indicate a potential storm system
develop in the Monday Night Tuesday time frame with some
precipitation possible. Will have to see how the extended
forecast plays out but for now expect temperatures above average
with precipitation near normal.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1028 PM MST Mon Dec 10 2018
VFR prevails. Winds are expected to increase early Tuesday morning
over the southeast Wyoming terminals, and become strong by mid-day
with widespread gusts of 45 to 55 knots. Significant mountain wave
turbulence is likely on Tuesday & Tuesday night. Winds will remain
strong overnight into Wednesday. SCT-BKN sky cover between 10k and
20k feet AGL can be expected through the TAF period.
&&
.FIRE WEATHER...
Issued at 153 PM MST Mon Dec 10 2018
This afternoon should see the lowest RH values for the forecast
period along the CO border with temperatures rising into the mid
40s to low 50s over the next couple days. Winds will be strong
though Thursday with gusts across the wind prone areas in the 55
to 75 mph range. High wind headlines in effect for wind prone
areas including spillage of strong winds into the high plains
of Laramie and Platte Counties. Chance of rain and snow showers
possible midweek with cooler temperatures Wednesday and Thursday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 8 AM Tuesday to 8 PM MST Wednesday for
WYZ110.
High Wind Watch from Tuesday afternoon through Wednesday evening
for WYZ101-107-118.
High Wind Warning until 8 PM MST Wednesday for WYZ106.
High Wind Watch from 8 AM MST Tuesday through Wednesday evening
for WYZ115>117.
NE...None.
&&
UPDATE...CLH
SHORT TERM...WM
LONG TERM...AL
AVIATION...CLH
FIRE WEATHER...WMHazardous weather outlook, Dec 10, 10:22 AM MST, 16 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1022 AM MST Mon Dec 10 2018
WYZ112-114-111730-
Sierra Madre Range-Snowy Range-
1022 AM MST Mon Dec 10 2018
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Light to moderate snow accumulations are expected over the Snowy
and Sierra Madre mountains Wednesday.
.Spotter information statement...
Spotter activation will not be required.
WYZ106-107-110-115>118-111730-
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
1022 AM MST Mon Dec 10 2018
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
High wind warning in effect for the Central Laramie Range and
southwest Platte County including the city of Bordeaux for strong
winds 35 to 45 mph with gusts up to 65 possible. See High Wind
Warning Product for further information.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Strong winds will develop across wind prone areas of southeast
Wyoming with High Wind Warnings and Watches issued. Gusts of 55
to 65 mph will be possible. See High Wind Warning and Watch
Products for further information.
.Spotter information statement...
Spotter activation will not be required.
High Wind, North Snowy Range Foothills
- When
- December 11, 2:40 AM MST to 12:16 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor three miles northwest of Arlington along Interstate 80 measured the reported sustained wind speed while other sensors in the area measured wind gusts into the middle 50 mph range.
High Wind, South Laramie Range
- When
- December 11, 6:00 AM MST to December 12, 5:05 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor two miles west of Buford along Interstate 80 measured the max wind gust with several other sensors gusting into the upper 50s and low 60s.
High Wind, Central Laramie County
- When
- December 11, 9:20 AM MST to 11:28 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor eight miles south of Chugwater otherwise known as the Bear Creek sensor off of Interstate 25 measured the reported gust.
High Wind, South Laramie Range Foothills
- When
- December 11, 9:25 AM MST to December 12, 11:45 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Wyo Hill or ten miles southwest of Cheyenne along Interstate 25 measured the wind gust with several other sensors into the upper 50s with even a Union Pacific Railroad sensor measuring at 68 mph gust.
Strong Wind, Laramie Valley
- When
- December 11, 11:30 AM MST to December 12, 5:00 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Deaths
- 0 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
A single vehicle car crash occurred at milepost 302 on the eastbound lanes of Interstate 80 about eight miles west of Laramie. The driver lost control of his vehicle to which the vehicle then left the roadway and overturned. The driver succumbed to his injuries at the scene. The interstate was reportedly icy likely from strong winds blowing snow onto the roadways and refreezing. In addition, the driver of vehicle was reported as not wearing a seat belt. A nearby Wyoming Department of Transportation sensor near Herrick Lane had wind gusts measuring around 30 mph around the time of the crash with max winds during the event at 50 mph at 3:00 AM MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Washington, December 11, 20181 death · $61,000 · 18 events
- Freezing Fog in Alabama, December 11, 201811 events
- Heavy Snow in Idaho, December 11 to 12, 20189 events
- High Wind in Montana, December 11, 201862 kt wind · 7 events
- Winter Storm and High Wind in Wyoming, December 11 to 12, 201863 kt wind · 7 events
- Freezing Fog in Tennessee, December 11, 20183 events
- High Wind in Montana, December 11 to 12, 201870 kt wind · 3 events
- Freezing Fog in Tennessee, December 11, 20182 events
- Winter Storm in Montana, December 11 to 12, 20182 events
- Winter Storm in Idaho, December 11 to 12, 20182 events
- Debris Flow and Winter Weather in Oregon, December 11 to 12, 20182 events
- High Wind in Utah, December 11 to 13, 201880 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796046, 796042, 796047, 796043, 789327.